Alert archive / California / Special Weather Statements in 2017

Special Weather Statement, NWS Eureka, CA

January 9, 2017Del Norte County, California

NWS Eureka, CA issued this special weather statement at Jan 9, 2017, 3:33 PM PST for Del Norte County, California. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 9, 2017, 3:33 PM PST (23:33 UTC)
Expired
Jan 9, 2017, 4:15 PM PST
In force
42 min
Issued by
NWS Eureka, CA

County Del Norte County, CA

The radar

The Medford radar (KMAX), 123 km from the middle of the area, began a volume at 23:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 11.6 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2017-01-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2017-01-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -56 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
618 m above ground
0-6 km bulk shear
84 kt
0-1 km storm-relative helicity
-56 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

374 
WWUS86 KEKA 092333
SPSEKA

Special Weather Statement
National Weather Service Eureka CA
333 PM PST MON JAN 9 2017
 
CAZ101-102-100015-
Coastal Del Norte CA-Del Norte Interior CA-
333 PM PST MON JAN 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN DEL NORTE AND NORTHERN
HUMBOLDT COUNTIES UNTIL 415 PM PST...

At 333 PM PST, Doppler radar was tracking a strong thunderstorm near
Smith River, or near Jedediah Smith State Park, moving northeast at
30 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Crescent City, Klamath, Jedediah Smith State Park, Jack McNamera
Field, Crescent City North, Smith River, Bertsch-Oceanview, Requa and
Fort Dick.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4200 12411 4172 12398 4146 12404 4146 12407
      4178 12429 4178 12426 4182 12423 4190 12421
      4193 12420 4192 12420 4193 12419 4195 12421
      4200 12421
TIME...MOT...LOC 2333Z 219DEG 28KT 4186 12414 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this special weather statement went out at Jan 9, 4:55 AM PST, 10 hours 38 minutes earlier.

Area forecast discussion, Jan 9, 4:55 AM PST, 10 hours 38 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
455 AM PST Mon Jan 9 2017

.SYNOPSIS...A post frontal trough will bring showers to northwest
California today with snow showers at mountain passes. The next
front will bring another round of widespread rain, strong winds,
and flood concerns tonight through Tuesday. Building high
pressure will then bring mostly dry weather late in the work week.

&&

.DISCUSSION...Post-frontal convective showers will impact northwest
California today as an upper trough slides over the the Pacific
Northwest. This will bring snow levels down to 3000 feet during the
day which could mean some snow accumulations around 1 to 4 inches on
mountain passes and much higher totals on ridgetops. Snow
accumulations will be variable due to the showery nature of the
precipitation but expect impacts to be most pronounced on passes on
highways 36 and 3 in Trinity County. Late into afternoon and evening
expect breezy conditions along the  north coast. Some coastal
thunderstorms will also be possible, primarily northward of Cape
Mendocino, as cold air loft generates some instability across the
coastal waters.

A warm front will lift over the region late tonight through early
Tuesday morning. This will cause snow levels to rise overnight and
bring widespread stratiform precipitation to the region. This
moisture plume will  northwestern California causing precipitation
to intensify through Tuesday. As a result, area rivers will rapidly
rise again and bring small stream and urban flood concerns. An areal
flood watch was hoisted for Tuesday for possible flooding of small
streams, low areas with poor drainage, and possible mud/rock
slides. In addition to the heavy rain, strong winds will impact
much of the coast and near interior as a southerly jet sets up
along the coast. 850 mb winds are forecast to reach over 70 mph.
The highest ridges could see wind gusts of this magnitude. Coastal
areas could see 55 mph wind gusts and ridges above 2000 feet could
see 65 mph gusts Tuesday afternoon. If all remains on track, the
watch will need to be upgraded to a high wind warning.

Widespread rain will shift out of the area as the cold front moves
overhead Tuesday night. Some evening thunderstorms will be possible
near coastal areas and across Mendocino County as the front dives to
the southeast. This will usher in colder air aloft with 500 mb
temperatures dipping down to -30 deg C on Wednesday. Snow levels
will subsequently drop to around 2000 feet with convective showers
likely through the day.

A building ridge will result in a nice break from the wet and windy
weather Thursday and Friday, allowing mainstem rivers to recede.
Furthermore, the pattern beyond Friday looks to be a bit less active
than previously anticipated, although additional rounds of what
appears to be light to moderate rain will be possible over the
weekend and early next week. /KML

&&

.AVIATION...A relative lull in precipitation is occurring across
northwest CA early Monday morning...with occasional showers expected
to affect area TAF sites through Monday night...followed by
redevelopment of moderate/heavy rain Tuesday morning. Minor upper
disturbances combined with modest instability will also aid in a
slight chance of thunderstorms during the next 24 hours. In
addition, southwesterly winds immediately above the surface ranging
from 30-40 kt will promote occasional gusts to 25 kt (particularly
with heavier showers), as well as low-level wind shear over coastal
areas.

&&

.MARINE...A potentially significant surface cyclone is forecast to
enter the region during Tuesday. Model guidance shows a warm front
lifting north across the area Tuesday morning. As this occurs, gale
force southerlies with gusts to 45 kt will become probable over all
marine zones. In addition, steep seas from 10-14 feet are expected
to develop. Gale force winds are likely Tuesday afternoon into the
evening. Several model solutions then show a low-level wind max
developing along the south side of the previously mentioned surface
cyclone...which could yield a period of storm force winds. However,
the lack of model consensus signals that the probability for storm
force winds is too low to justify watch issuance.

After cyclone passage Tuesday night, winds are forecast to weaken
and become northerly through Thursday night. As this occurs, wave
heights are forecast to lower to around 4-8 feet through Friday.

&&

.HYDROLOGY...Multiple area rivers will crest today and recede
below flood and monitor stages through the afternoon. Heavy rains
on Tuesday will cause rapid rises on the rivers bringing multiple
mainstem rivers to crest in monitor and flood stages once again.
Please visit the California-Nevada River forecast website for
details on river stages at www.cnrfc.noaa.gov and stay tuned for
updates in the forecast. /KML

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...Flood Watch from late tonight through Tuesday evening for
     CAZ101>113.

     High Wind Watch from Tuesday morning through Tuesday evening for
     CAZ101-103-104-109.

     Coastal Flood Advisory from 8 AM to 11 AM PST Tuesday for CAZ101-
     104-109.

     Winter Weather Advisory until 10 PM PST this evening for CAZ107-
     108.

     Coastal Flood Watch Tuesday morning for CAZ103.

     Coastal Flood Advisory until 10 AM PST this morning for CAZ103.

     Winter Weather Advisory until 1 PM PST this afternoon for CAZ102-
     105-106.

     High Wind Watch from Tuesday morning through Tuesday evening for
     CAZ105-106.

NORTHWEST CALIFORNIA COASTAL WATERS...Small Craft Advisory until 10 AM PST Tuesday for PZZ450-455-470-
     475.

     Gale Warning from 10 AM to 10 PM PST Tuesday for PZZ450-455-470-
     475.

&&

Visit us at http://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
http://www.facebook.com/NWSEureka
http://www.twitter.com/nwseureka

For forecast zone information
see the forecast zone map online:
http://www.weather.gov/eureka/zonemap.png
Hazardous weather outlook, Jan 9, 4:48 AM PST, 10 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EUREKA CA
448 AM PST MON JAN 9 2017

CAZ101-104-109-101300-
COASTAL DEL NORTE-SOUTHWESTERN HUMBOLDT-MENDOCINO COAST-
448 AM PST MON JAN 9 2017

...FLOOD WATCH IN EFFECT FROM LATE TONIGHT THROUGH TUESDAY EVENING...
...COASTAL FLOOD ADVISORY IN EFFECT FROM 8 AM TO 11 AM PST TUESDAY...
...HIGH WIND WATCH IN EFFECT FROM TUESDAY MORNING THROUGH TUESDAY
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT.

A FLOOD WATCH IS CURRENTLY IN EFFECT FOR HEAVY RAINS STARTING LATE
TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

ANOTHER POTENT FRONT WILL BRING PERIODS OF HEAVY RAIN, STRONG
WINDS, AND RAPID RISES ON AREA STREAMS AND RIVERS ON TUESDAY.

A FLOOD WATCH IS CURRENTLY IN EFFECT FOR HEAVY RAINS.
A HIGH WIND WATCH IS CURRENTLY IN EFFECT.
A COASTAL FLOOD ADVISORY IS CURRENTLY IN EFFECT ON TUESDAY FOR
HIGH TIDES.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

CAZ102-101300-
DEL NORTE INTERIOR-
448 AM PST MON JAN 9 2017

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 1 PM PST THIS AFTERNOON...
...FLOOD WATCH IN EFFECT FROM LATE TONIGHT THROUGH TUESDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT.

A WINTER WEATHER ADVISORY IS CURRENTLY IN EFFECT ABOVE 3000 FEET.
A FLOOD WATCH IS CURRENTLY IN EFFECT FOR HEAVY RAINS STARTING LATE
TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

ANOTHER POTENT FRONT WILL BRING PERIODS OF HEAVY RAIN, STRONG
WINDS, AND RAPID RISES ON AREA STREAMS AND RIVERS ON TUESDAY.

A FLOOD WATCH IS CURRENTLY IN EFFECT FOR HEAVY RAINS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

CAZ110>113-101300-
NORTHWESTERN MENDOCINO INTERIOR-NORTHEASTERN MENDOCINO INTERIOR-
SOUTHWESTERN MENDOCINO INTERIOR-SOUTHEASTERN MENDOCINO INTERIOR-
448 AM PST MON JAN 9 2017

...FLOOD WATCH IN EFFECT FROM LATE TONIGHT THROUGH TUESDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT.

A FLOOD WATCH IS CURRENTLY IN EFFECT FOR HEAVY RAINS STARTING LATE
TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

ANOTHER POTENT FRONT WILL BRING PERIODS OF HEAVY RAIN, STRONG
WINDS, AND RAPID RISES ON AREA STREAMS AND RIVERS ON TUESDAY .

A FLOOD WATCH IS CURRENTLY IN EFFECT.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

CAZ107-108-101300-
NORTHERN TRINITY-SOUTHERN TRINITY-
448 AM PST MON JAN 9 2017

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 10 PM PST THIS EVENING...
...FLOOD WATCH IN EFFECT FROM LATE TONIGHT THROUGH TUESDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT.

A WINTER WEATHER ADVISORY IS CURRENTLY IN EFFECT ABOVE 3000 FEET.
A FLOOD WATCH IS CURRENTLY IN EFFECT FOR HEAVY RAINS STARTING LATE
TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

ANOTHER POTENT FRONT WILL BRING PERIODS OF HEAVY RAIN, STRONG
WINDS, AND RAPID RISES ON AREA STREAMS AND RIVERS ON TUESDAY.

A FLOOD WATCH IS CURRENTLY IN EFFECT.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

CAZ105-106-101300-
NORTHERN HUMBOLDT INTERIOR-SOUTHERN HUMBOLDT INTERIOR-
448 AM PST MON JAN 9 2017

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 1 PM PST THIS AFTERNOON...
...FLOOD WATCH IN EFFECT FROM LATE TONIGHT THROUGH TUESDAY EVENING...
...HIGH WIND WATCH IN EFFECT FROM TUESDAY MORNING THROUGH TUESDAY
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT.

A WINTER WEATHER ADVISORY IS CURRENTLY IN EFFECT ABOVE 3000 FEET.
A FLOOD WATCH IS CURRENTLY IN EFFECT FOR HEAVY RAINS STARTING LATE
TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

ANOTHER POTENT FRONT WILL BRING PERIODS OF HEAVY RAIN, STRONG
WINDS, AND RAPID RISES ON AREA STREAMS AND RIVERS ON TUESDAY.

A FLOOD WATCH IS CURRENTLY IN EFFECT.
A HIGH WIND WATCH IS CURRENTLY IN EFFECT.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

CAZ103-101300-
NORTHERN HUMBOLDT COAST-
448 AM PST MON JAN 9 2017

...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 10 AM PST THIS MORNING...
...FLOOD WATCH IN EFFECT FROM LATE TONIGHT THROUGH TUESDAY EVENING...
...COASTAL FLOOD WATCH IN EFFECT TUESDAY MORNING...
...HIGH WIND WATCH IN EFFECT FROM TUESDAY MORNING THROUGH TUESDAY
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT.

A COASTAL FLOOD ADVISORY IS CURRENTLY IN EFFECT FOR HIGH TIDES.
A FLOOD WATCH IS CURRENTLY IN EFFECT FOR HEAVY RAINS STARTING LATE
TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

ANOTHER POTENT FRONT WILL BRING PERIODS OF HEAVY RAIN, STRONG
WINDS, AND RAPID RISES ON AREA STREAMS AND RIVERS ON TUESDAY.

A FLOOD WATCH IS CURRENTLY IN EFFECT.
A COASTAL FLOOD WATCH IS CURRENTLY IN EFFECT ON TUESDAY FOR HIGH
TIDES.
A HIGH WIND WATCH IS CURRENTLY IN EFFECT.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jan 9, 3:33 PM PST, 0 minutes before
Special Weather Statement
National Weather Service Eureka CA
333 PM PST MON JAN 9 2017

CAZ101-102-100015-
Coastal Del Norte CA-Del Norte Interior CA-
333 PM PST MON JAN 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN DEL NORTE AND NORTHERN
HUMBOLDT COUNTIES UNTIL 415 PM PST...

At 333 PM PST, Doppler radar was tracking a strong thunderstorm near
Smith River, or near Jedediah Smith State Park, moving northeast at
30 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Crescent City, Klamath, Jedediah Smith State Park, Jack McNamera
Field, Crescent City North, Smith River, Bertsch-Oceanview, Requa and
Fort Dick.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4200 12411 4172 12398 4146 12404 4146 12407
      4178 12429 4178 12426 4182 12423 4190 12421
      4193 12420 4192 12420 4193 12419 4195 12421
      4200 12421
TIME...MOT...LOC 2333Z 219DEG 28KT 4186 12414

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 8, 6:34 PM PSTWind AdvisoryEKADel Norte8 hr
Jan 8, 10:34 PM PSTCoastal Flood AdvisoryEKAHumboldt11 hr
Jan 8, 10:50 PM PSTHigh Wind WatchEKADel Norte, Humboldt, Mendocino15 hr
Jan 9, 12:00 AM PSTSpecial Marine WarningEKA30 min
Jan 9, 12:29 AM PSTSpecial Marine WarningEKA31 min
Jan 9, 12:48 AM PSTSpecial Weather StatementEKAHumboldt42 min
Jan 9, 2:46 AM PSTGale WarningEKA42 hr
Jan 9, 3:28 AM PSTFlood WatchEKADel Norte, Humboldt, Mendocino, Trinity40 hr
Jan 9, 4:15 AM PSTCoastal Flood WatchEKAHumboldt24 hr
Jan 9, 4:15 AM PSTCoastal Flood AdvisoryEKADel Norte, Humboldt, Mendocino31 hr
Jan 9, 9:48 AM PSTRiver Flood WatchEKAHumboldt6 hr
Jan 9, 9:48 AM PSTRiver Flood WatchEKAMendocino6 hr
Jan 9, 1:30 PM PSTHigh Wind WarningEKADel Norte, Humboldt25 hr
Jan 9, 1:30 PM PSTWind AdvisoryEKADel Norte, Humboldt, Mendocino30 hr
Jan 9, 2:20 PM PSTSpecial Marine WarningEKA40 min
Jan 9, 2:36 PM PSTSpecial Marine WarningEKA24 min
Jan 9, 2:56 PM PSTSpecial Marine WarningEKA34 min
Jan 9, 3:07 PM PSTSpecial Marine WarningEKA23 min
Jan 9, 3:09 PM PSTRiver Flood WarningEKAMendocino46 hr
Jan 9, 3:09 PM PSTRiver Flood WarningEKAHumboldt37 hr
Jan 9, 3:09 PM PSTRiver Flood WarningEKAHumboldt40 hr

Nearby

Special Weather Statements in California, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.